Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 83, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 25, 2020, 4:01 PM CDT for Brule County, Charles Mix County, South Dakota. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2020, 4:01 PM CDT (21:01 UTC)
- Expired
- Jun 25, 2020, 4:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Brule County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 200 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 4:22 PM CDT | HAIL 1 | 18 S Pukwana, SD | DELAYED REPORT. SENT PIC OF QUARTER TO NICKEL SIZED HAIL VIA SOCIAL MEDIA. |
| Jun 25, 4:33 PM CDT | TSTM WND GST 60 | 17 Wnw Platte, SD | SPOTTER RECEIVED HEAVY RAINFALL, AND STRONG WINDS ESTIMATING UP TO 60 MPH. |
| Jun 25, 4:38 PM CDT | HAIL 1 | 14 Wnw Platte, SD | TRAINED SPOTTER RECEIVED REPORT FROM HIS PARENTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
067
WUUS53 KFSD 252101
SVRFSD
SDC015-023-252145-
/O.NEW.KFSD.SV.W.0083.200625T2101Z-200625T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
401 PM CDT Thu Jun 25 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles Mix County in south central South Dakota...
Southeastern Brule County in south central South Dakota...
* Until 445 PM CDT.
* At 400 PM CDT, a severe thunderstorm was located 9 miles east of
Iona, or 19 miles south of Chamberlain, moving northeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Charles Mix and southeastern Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9930 4350 9929 4353 9928 4355 9931
4368 9894 4349 9881 4343 9916 4343 9924
4344 9928 4347 9931
TIME...MOT...LOC 2100Z 246DEG 20KT 4350 9924
HAIL...1.25IN
WIND...<50MPH
$$
VandenBoogart2 follow-up statements
611
WWUS53 KFSD 252111
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
411 PM CDT Thu Jun 25 2020
SDC015-023-252145-
/O.CON.KFSD.SV.W.0083.000000T0000Z-200625T2145Z/
Charles Mix SD-Brule SD-
411 PM CDT Thu Jun 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN CHARLES MIX AND SOUTHEASTERN BRULE COUNTIES...
At 410 PM CDT, Doppler radar indicated a severe thunderstorm capable
of producing large damaging hail up to golf ball size and damaging
winds in excess of 60 mph. This storm was located 12 miles east of
Iona, or 19 miles southwest of Kimball, moving northeast at 25 mph.
This severe thunderstorm will remain over mainly rural areas of
northwestern Charles Mix and southeastern Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In addition to large hail and damaging winds, continuous cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 4350 9930 4350 9929 4353 9928 4355 9931
4368 9894 4349 9881 4343 9916 4343 9924
4344 9928 4347 9931
TIME...MOT...LOC 2110Z 246DEG 20KT 4352 9918
$$
VandenBoogart570
WWUS53 KFSD 252126
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
426 PM CDT Thu Jun 25 2020
SDC015-023-252145-
/O.CON.KFSD.SV.W.0083.000000T0000Z-200625T2145Z/
Charles Mix SD-Brule SD-
426 PM CDT Thu Jun 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN CHARLES MIX AND SOUTH CENTRAL BRULE COUNTIES...
At 426 PM CDT, Doppler radar indicated a severe thunderstorm capable
of producing half dollar size hail and damaging winds in excess of 60
mph. This storm was located 11 miles southwest of Grass Ranch Colony,
or 14 miles south of Kimball, moving northeast at 25 mph.
This severe thunderstorm will remain over mainly rural areas of
northwestern Charles Mix and south central Brule Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In addition to large hail and damaging winds, continuous cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Lightning is one of nature's leading killers. Remember,
if you can hear thunder, you are close enough to be struck by
lightning.
&&
LAT...LON 4350 9930 4350 9929 4356 9927 4363 9899
4347 9890 4343 9916 4343 9924 4344 9928
4347 9931
TIME...MOT...LOC 2126Z 246DEG 20KT 4356 9906
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:24 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 25, 2:24 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 224 PM CDT Thu Jun 25 2020 .SHORT TERM...(This Evening through Friday) Issued at 222 PM CDT Thu Jun 25 2020 Focus this evening is on convective/severe weather potential. MCV across western North Dakota and western Nebraska are expected to shift east and interact with unstable environment. Subtle warm front positioned in the vicinity of I-90. Modest warm air advection south of the boundary is expected to eventually lead to convective development. Based on CAMs, convective initiation appears to be in the 20-21Z time frame. With 2000-3500 J/kg of ML CAPE, expect more than ample instability west of I-29 tonight. While there are veering wind shear profiles ahead of this wave, 0-6 km bulk shear is only 25- 30 knots, making it a bit difficult for widespread organization though the event. With that said, storms may exhibit supercell characteristics at times, especially early in the event. Along and west of the James, CAPE in the -10 to -30 C exceeds 500 J/kg leading to potentially large hail, especially if we can develop mid level rotation. Other big concern is straight line winds. With downdraft CAPE of 1000-1300 J/kg in part due to the dry air in the mid levels, expect wind to also be a threat and become the primary threat east of the James until storms run out of instability near the I-29 corridor. Potential for storms continues into Friday as slow moving cold front moves through the area. Severe threat decreases after 06Z Friday with limited instability. Could see additional showers and thunderstorms through the day on Friday, with the greatest chances across northwest Iowa along and ahead of the cold front. .LONG TERM...(Friday Night through Thursday) Issued at 222 PM CDT Thu Jun 25 2020 Front is expected to work east into central Iowa through the afternoon hours leading to clearing skies and light winds Friday night. With drier air around the region, lows should fall into the lower 60s. 850 HPA temperatures only briefly cool behind the front and warm by mid day Saturday into the mid and upper teens. Additional warming is expected into the Sunday into early next week as low pressure over Saskatchewan lifts northeast and the plains remain in the warm sector with southerly flow continuing to draw warmer air into the region. The warmest day appears to be on Monday as 850 hpa temperatures warm into the 22-24 C range. Biggest question is how much high cloud cover will impact temperatures. On Tuesday, low level flow turns more easterly, and the potential for stratus increases, especially across northwest Iowa into southwest Minnesota. Convective chances increase mid to late week next week as upper trough along the west coast lifts into the central and Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Jun 25 2020 VFR conditions expected prior to storms tonight. Have narrowed convective potential through the evening hours. Could see additional storms, especially along and east of I-29 but timing is ill defined at this point so left mention out. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...BT
Hazardous weather outlook, Jun 25, 2:26 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 226 PM CDT Thu Jun 25 2020 SDZ038>040-050-052>055-057>061-063>065-068-261000- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop later this afternoon across central South Dakota and move eastward into the evening. Some of these storms may be severe with large hail up to 2 inches in diameter and damaging wind gusts to 70 mph possible. While the chances are low, an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 5 pm today. IAZ001-012-MNZ071-072-080-089-097-098-NEZ013-SDZ056-062-066-067- 069>071-261000- Lyon-Sioux-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Moody- Minnehaha-Turner-Yankton-Clay-Union- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are expected to develop across central South Dakota later this afternoon and move toward the I-29 corridor by mid to late evening. Some of these storms may be strong to severe with large hail to the size of quarters and wind gusts to around 60 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 9 pm this evening. IAZ002-003-013-014-020>022-031-032-MNZ081-090-NEZ014-261000- Osceola-Dickinson-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Cottonwood-Jackson-Dakota- 226 PM CDT Thu Jun 25 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota and northeast Nebraska. .DAY ONE...Today and tonight. Thunderstorms will move in from the west late this evening into the overnight hours. While storms are expected to be decreasing in intensity by this time, a stronger storm or two is possible with wind gusts to around 60 mph and small hail possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms may be possible on Friday depending on the timing of a frontal passage. The severe weather risk currently appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 3:50 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 40 min |
| Jun 25, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 24 min |
| Jun 25, 4:42 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix | 28 min |
| Jun 25, 4:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 30 min |
| Jun 25, 5:42 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, McCook, Miner, Sanborn | 48 min |
| Jun 25, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 44 min |
| Jun 25, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.